ORIGINAL ARTICLESHirudin-based anticoagulant strategy during isolated limb perfusion in a patient with heparin-induced thrombocytopeniaLindemann, Werner; Richter, Sven; Schilling, Martin K.Author Information Saarland University Hospital, Department of General, Visceral, Vascular and Paediatric Surgery, D-66421 Homburg/Saar, Germany Correspondence and requests for reprints to Dr Werner Lindemann, Saarland University Hospital, Department of General, Visceral, Vascular and Paediatric Surgery, D-66421 Homburg/Saar, Germany Tel: (+49) 6841-163000; fax: (+49) 6841-1622595; e-mail: [email protected] Received 16 March 2005 Accepted (after revision) 9 April 2005 Melanoma Research: August 2005 - Volume 15 - Issue 4 - p 287-290 Buy Abstract Heparin-induced thrombocytopenia (HIT) is a rare but potentially fatal complication of heparin therapy. The administration of heparin in patients with HIT causes platelet aggregation, thromboembolism and thrombocytopenia. Therefore, an alternative anticoagulant is recommended in these patients. We describe the use of recombinant hirudin (r-hirudin; Refludan, Pharmion Germany GmbH, Hamburg, Germany) as an anticoagulant in a patient with HIT requiring isolated limb perfusion (ILP) for in-transit metastases of malignant melanoma of the leg; r-hirudin was used in both the extracorporeal and systemic circuits. The coagulation monitoring included the activated partial thromboplastin time (aPTT) and ecarin clotting time (ECT). There were no thrombotic or bleeding complications. The dosage regimen and the strategy of monitoring of the anticoagulant activity are described. It can be concluded that ILP in patients with suspected or confirmed HIT can be safely performed with the use of r-hirudin in both the extracorporeal and systemic circuits. Monitoring of the anticoagulation effect is necessary and should preferably be performed using ECT. © 2005 Lippincott Williams & Wilkins, Inc.